Iowa, 2016

Flood in Iowa, May 1 to 6, 2016

May 1 to 6, 2016 · NWS FSD · 1 event in 1 county or zone

Minor to moderate flooding of the Vermillion River continued from the end of April into the early days of May.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Minor to moderate flooding of the Vermillion River continued from the end of April into the early days of May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 30, 9:54 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Apr 30, 9:54 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1054 PM CDT SAT APR 30 2016

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 311 PM CDT SAT APR 30 2016

UPPER LEVEL LOW PRESENTLY SPINNING THROUGH CENTRAL NEBRASKA WILL
MOVE ONLY SLOWLY EASTWARD TONIGHT AND TOMORROW...BECOMING SITUATED
OVER NORTHERN ILLINOIS BY SUNDAY EVENING. CURRENT RADAR SHOWING MOST
OF THE RAINFALL CONCENTRATED ALONG THE INTERSTATE 90 CORRIDOR INTO
SOUTH CENTRAL SD...AS RAINFALL HAS BEEN CUT OFF THROUGH MOST OF
NORTHWEST IA AND THE LOWER MISSOURI VALLEY. HAVE HAD FEW STRONGER
WIND GUSTS OVER THE PAST HOUR THROUGH NORTHWEST IOWA AS THE SHOWERS
ENDED AND STRONGER WINDS ALOFT MIXED DOWN. HRRR WIND GUST GUIDANCE
SHOWING THESE ISOLATED 40 TO 50 MPH GUSTS CONTINUING INTO LATE
AFTERNOON. OTHERWISE...SHORT TERM MODELS INDICATE THAT ADDITIONAL
SHOWER DEVELOPMENT WILL OCCUR OVER EASTERN NEBRASKA DURING THE LATER
AFTERNOON...LIFTING BACK INTO OUR AREA BY EARLY EVENING. THESE
SHOWERS WILL LINGER IN AREAS SOUTH OF INTERSTATE 90 OVERNIGHT WHERE
THE BETTER MIDLEVEL THETA E ADVECTION IS LOCATED...THOUGH
DIMINISHING FROM NORTH TO SOUTH DURING THE NIGHT AS THE UPPER LEVEL
LOW SHIFTS EASTWARD/FORCING WEAKENS/AND DRIER AIR IS PULLED
SOUTHWARD. NORTHEASTERLY WINDS WILL BEGIN TO EASE OFF DURING THE
EVENING...AND LOOKING AT LOWS MAINLY UPPER 30S TO LOWER 40.

ON SUNDAY THE LOW CONTINUES TO SLOWLY PULL AWAY FROM THE AREA...WITH
RAIN CHANCES CONTINUING THROUGH THE LOWER MISSOURI RIVER VALLEY INTO
NORTHWEST IOWA DURING THE FIRST PART OF THE DAY...THOUGH MODELS EVEN
LINGER SOME QPF THROUGH OUR FAR NORTHWESTERN IOWA ZONES INTO THE
AFTERNOON. WITH SLIGHTLY MORE INSTABILITY ANY OF THIS ACTIVITY WOULD
BE OF A MORE SHOWERY NATURE. THERMAL PROFILES DO WARM ON
SUNDAY...AND LOOKING AT TEMPERATURES A LITTLE WARMER...TOPPING OUT IN
THE MID 50S TO LOWER 60S.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 311 PM CDT SAT APR 30 2016

A WEAK RIDGE OF HIGH PRESSURE WILL WORK ACROSS THE CWA ON SATURDAY
NIGHT LEADING TOWARDS CLEARING SKIES AND LIGHT WINDS. ADDED SOME
PATCHY FOG OVER PARTS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA AND
SOUTHEAST SOUTH DAKOTA AS THE GROUND IS ALSO VERY SATURATED.
LOWS DOWN IN TO THE THE MID AND UPPER 30S.

MONDAY SHOULD BE A NICE DAY...POSSIBLY WAITING UNTIL LATE MORNING
FOR THE SUN IF THE FOG IS MORE WIDESPREAD. LOWERED HIGHS JUST A
TOUCH OVER NORTHWEST IOWA WHERE THE FOG COULD LINGER A LITTLE
LONGER. BASICALLY NEAR 70 IN CENTRAL SOUTH DAKOTA TO 60 TO 65 IN
NORTHWEST IOWA.

MONDAY NIGHT INTO TUESDAY THE MODELS DIVERGE SLIGHTLY...BUT IT DOES
MAKE SOME DIFFERENCE ON HIGH TEMPERATURES POTENTIAL. THE GFS IS MOST
AGGRESSIVE AT WARMING AND DEVELOPING STRONGER NORTHWEST
WINDS...WHILE THE NAM KEEPS THE BETTER MIXING IN THE NORTHERN CWA
AND THE ECMWF IS VERY SLOW TO SET UP ACROSS THE AREA. REGARDLESS
WILL BE A WARM DAY AND WILL LEAN TOWARDS THE NAM TIMING WHICH WILL
KEEP SOME OF THE WARMEST HIGHS FROM HURON TO MARSHALL MINNESOTA AND
THE SLIGHTLY COOLER READINGS IN NORTHWEST IOWA.

IN THE OUTER PERIODS(WEDNESDAY THROUGH SATURDAY)...A FAIRLY STRONG
DIGGING TROUGH ACROSS THE OHIO VALLEY WILL BRING STRONGER NORTHWEST
FLOW ALOFT TO THE AREA ON WEDNESDAY...BEFORE GIVING WAY TO UPPER
LEVEL RIDGING THURSDAY AND FRIDAY. THIS TIME AROUND THE MODELS ARE A
LITTLE FASTER IN SWINGING AN UPPER LEVEL TROUGH ONTO THE PLAINS
SATURDAY...ALBEIT THE AMOUNT OF AGREEMENT AMONGST THE MODELS IS
MARGINAL. THE ECMWF IS MUCH MORE AGGRESSIVE IN BRINGING A FULL
LATITUDE TROUGH THROUGH THE PLAINS THIS WEEKEND WHILE THE GFS STICKS
WITH SOMETHING CLOSER TO AN OMEGA BLOCKING PATTERN WHICH WAS ALREADY
IN PLACE THURSDAY AND FRIDAY. FOR NOW WILL LEAN MORE CLOSELY TOWARDS
THE MORE GENERAL BREAK DOWN OF THE OMEGA BLOCKING PATTERN IN THE GFS
VERSUS THE MORE AGGRESSIVE PATTERN IN THE ECMWF.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1052 PM CDT SAT APR 30 2016

BAND OF RAIN CONTINUES TO WEAKEN AND WILL VERY SLOWLY SHIFT
SOUTHEAST THROUGH THE OVERNIGHT HOURS...LINGERING INTO MID MORNING
IN PORTIONS OF NORTHWEST IOWA. MVFR TO IFR CEILINGS WILL PERSIST
WITH THIS RAIN BAND...BUT WILL ALSO SEE IMPROVEMENT AS THE SYSTEM
EXITS. CLEARING WILL ALSO ARRIVE FROM NORTHWEST TO SOUTHEAST ON
SUNDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JM
LONG TERM...08
AVIATION...
Hazardous weather outlook, Apr 30, 3:57 AM CST, 20 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
457 AM CDT SAT APR 30 2016

IAZ001-002-031-032-MNZ071-072-080-081-089-090-097-098-NEZ013-014-
SDZ038>040-050-052>069-011000-
LYON IA-OSCEOLA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-
BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-LINCOLN SD-BON HOMME-YANKTON-
457 AM CDT SAT APR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...
SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ003-012>014-020>022-SDZ070-071-011000-
DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA-
CLAY SD-UNION-
457 AM CDT SAT APR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA
AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

MINOR FLOODING WILL CONTINUE ALONG THE LITTLE SIOUX RIVER NEAR
MILFORD...SPENCER...LINN GROVE...AND CHEROKEE...AS WELL AS THE
OCHEYEDAN RIVER NEAR EVERLY AND SPENCER...AND THE BIG SIOUX RIVER
NEAR HAWARDEN AND AKRON. MINOR FLOODING IS ALSO EXPECTED NEAR
WAKONDA ON THE VERMILLION RIVER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MINOR FLOODING WILL PERSIST INTO EARLY NEXT WEEK ALONG PORTIONS
OF THE BIG SIOUX...LITTLE SIOUX...OCHEYEDAN...AND VERMILLION
RIVERS. ADDITIONAL RAINFALL AVERAGING A HALF INCH TO INCH TODAY
AND TONIGHT IN LOWER PORTIONS OF EACH BASIN WILL DELAY RIVER
CRESTS OR SLOW RIVER LEVEL FALLS...BUT IS NOT EXPECTED TO
SIGNIFICANTLY IMPACT RIVER STAGES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Clay

When
May 1, 12:00 AM CST to May 6, 12:00 PM CST
Where
Clay County, 81.26 mi W of Moneta to 83.32 mi W of Moneta
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.086, -97.010

Minor to moderate flooding because of runoff from repeated April rains continued along the Vermillion River. Agricultural land along the river and a few county roads were flooded. The river crested at 2.65 feet above flood stage at Wakonda on May 1st.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638320.